Colorado, 2022

Cold and Winter Weather in Colorado, December 21 to 23, 2022

December 21 to 23, 2022 · NWS BOU · 43 events in 22 counties and zones

A powerful arctic outbreak brought some of the coldest temperatures to northeast Colorado in nearly 30 years. The arctic outbreak impacted the Rockies, the Midwest, Northeast, and Southern United States.

Where it happened

Every event with a place to put it; 43 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful arctic outbreak brought some of the coldest temperatures to northeast Colorado in nearly 30 years. The arctic outbreak impacted the Rockies, the Midwest, Northeast, and Southern United States. Denver dropped to -24F, one-degree shy of the all-time December record of -25F set back in 1990. There was also a 75-degree drop, one-degree shy of the all-time 2-day record temperature differential. Across north-central and northeast Colorado, wind chill temperatures ranged from -25F to -54F. In the city of Denver, there was one confirmed fatality.

Denver opened up several more warming shelters. Power outages impacted up to 6400 customers in the I-25 Corridor. Numerous school districts and county government buildings were closed on the 22nd. At Denver International Airport, 645 flights were canceled and another 922 were delayed on the 22nd. The following day, 264 flights were canceled and 253 flights were delayed. Denver firefighters responded to hundreds of calls related to burst pipes in buildings and homes following the arctic freeze. Ten buildings on the University of Colorado Boulder campus were impacted by a power interruption, which resulted in widespread damage that included flooding from burst pipes. At the Dave Skaggs Research Center, extensive water damage occurred from burst pipes.

Portions of I-25, CO 14, US 287, and US 85 were closed due to squalls and blowing snow near the Wyoming border. Other closures included: CO 14 from Highway 85 to Sterling, US 6 Sterling to Nebraska state line, CO 113 Highway 138 to Nebraska state line, CO 59 I-76 to Yuma, CO 61 I-76 to Otis, CO 385 Julesburg to Holyoke. Storm totals in the mountains and foothills ranged from 4 to 13 inches, highest at Eldora Ski Area. Across the urban corridor and northeast plains, storm totals ranged from 3 to 9 inches. At Denver International Airport, 3.9 inches of snowfall was observed, with 6.0 inches at the National Weather Service Office in Boulder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 21, 10:59 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 21, 10:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1059 AM MST Wed Dec 21 2022

.UPDATE...
Issued at 1041 AM MST Wed Dec 21 2022

All eyes remain on the powerful cold front racing through Wyoming
this morning. In Platte County, a WYDOT site near Bordeaux
recorded a 20F temperature difference in 2 minutes... and a 30
degree change in just under 10 minutes. Guidance continues to be
just a tad slow with this front, and we're still expecting it to
run through the Denver metro by about 5PM or so. Expect a very
sharp transition from the mild and breezy westerly winds we're
expecting this afternoon.

The one major update this morning was to include the North
Park/Middle Park zones into the Winter Weather Advisories.
Guidance shows a very strong band of snow sinking south this
afternoon and evening, and a brief window of moderate to heavy
snow looks fairly likely. Though not a classic snow squall
setup... the steep lapse rates, strong FGEN, and 40+kt 700-500mb
winds all suggest some very difficult travel during the evening
hours. Though snowfall totals may not technically reach criteria,
the combination of wind and snow is enough to justify adding these
zones.

Only a couple other noteworthy changes to the forecast have been
made this morning. We did attempt to better capture the
temperature gradient/timing of the frontal passage through the
evening. We've also adjusted PoPs and snow amounts a little, with
a slight increase in snow totals. Otherwise, the previous grids
were in pretty good shape.

&&

.SHORT TERM...(Today and tonight)
Issued at 507 AM MST Wed Dec 21 2022

Not much change to the forecast as we've got pretty good model
consistency now. Minor changes included beefing up the west winds
a bit more today. Lots of guidance shows a little burst of
wave amplification over the next few hours that pulls the base of
the wave back into the foothills and increases the speeds there.
Then the wave shears off and the winds come out across most of the
plains with pretty good speeds by midday. We could even approach
high wind criteria along the northern border for a few hours.
There will be some drying with this, probably not really down to
Red Flag criteria but given the sudden changes and relatively high
danger for December, we have a Red Flag warning for the foothills
for the worst time.

The very sharp cold front will come roaring through in the late
afternoon and early evening. We've got it timed between about 4 PM
and 7 PM. We expect a quick drop from the 40s to around 10 degrees
in about an hour, then down below zero a couple hours later, by
8 PM in the north and 10 PM in the south. Our burst of snow should
be mainly 1 to 4 hours behind the front, though some light snow
could persist from the weak forcing behind it. The air above the
front does have a deep neutral layer and a fair amount of shear
that could produce banded CSI structures. Theoretically there
should be enough cold advection for these to be moving although
soundings show fairly linear shear, so stationary bands that only
exist for a couple hours as the favorable conditions pass is a
possibility. We haven't changed the snow forecast much, a general
1-3 inches with less near the northern border and a little more
near the Denver foothills for the downslope/upslope. By late
tonight, it's very cold with the elevated lift/instability passing
south of us and we'll be down to flurries/ice crystals as the low
levels continue to cool/dry a little. We backed off the lows
tonight a little in some areas as there's not much below -15
upstream until northern parts of Montana and North Dakota. That
air will get here eventually, but not by tomorrow morning so we'd
need clearing and lighter winds to get the -15 to -20. This could
be wrong, but that's our feeling at this time. Either way, very
cold considering there will still be a fair amount of wind.

We did change the Wind Chill Warning for the northeast part of the
plains to start at 4 PM given the expected frontal timing and very
quick change expected. No other change to our highlights.

.LONG TERM...(Thursday through Tuesday)
Issued at 507 AM MST Wed Dec 21 2022

Thursday, the trough will continue to advance east and upper
ridging will move in over the western states. Most snowfall will
end in the morning as ascent turns to subsidence behind the wave
and much drier air sets in across the area behind the front. It
will be windy in the morning, gusting up to around 40 mph on the
eastern plains and 55 mph in the mountains. Wind chill will be as
cold as -30 to -50 F across the eastern plains and mountains, a
bit warmer across the urban corridor and mountain parks due to
lighter winds but still -20 to -30 F. Skies will be clearing
through the day but it will remain very cold with the new arctic
airmass over widespread snow cover. High temperatures are forecast
near or below zero across most of northeast Colorado, with
persistently breezy winds and dangerous wind chill through the
day. Thursday night will be very similar to Wednesday night in
terms of temperatures and wind chill, but mostly clear.

Friday, the warming trend will begin and highs are forecast
generally about 10 to 20 degrees warmer, but this is still well
below freezing. Winds should be much more moderate as the pressure
gradient relaxes but wind chill looks to still be down to around
0 to -10 F across the eastern plains and mountains during the
afternoon, and and 0 to 10 F for the foothills, urban corridor,
and mountain valleys. Moisture will increase again over the
mountains and there may some more may be some more scattered, very
light snow showers across the mountains by afternoon. Friday
night, it will still be quite cold and a bit breezy, with wind
chill of -20 to -30 F across the eastern plains. Another wind
chill highlight is possible after the current highlights expire.

This weekend, the upper ridge will continue to build over the
western states with persistent northwesterly flow aloft for
Colorado and the warming trend will continue. Temperatures should
be near normal in most areas by Saturday, then generally 5 to 10 F
warmer than normal by Sunday. Another disturbance moving through
the ridge will keep scattered, light snow showers going in the
high country, mostly confined to the mountains.

Early next week, conditions look to be pretty similar to those
over the weekend. Models have the next shortwave coming on shore
over the Pacific Northwest and approaching Colorado by about mid
week, with decent moisture and some forcing, but its not clear
what the impact will be yet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1041 AM MST Wed Dec 21 2022

Westerly winds are expected to develop sometime near 19z, with a
few gusts up into the 30-35kt range. Westerly winds will quickly
be replaced by NNEerlies as a strong cold front moves into the
region. Ceilings should quickly lower behind the front and snow is
expected to develop within an hour or two of the frontal passage.
Expecting generally light snow, though a band of heavier snow is
likely to shift through the terminals this evening. Stratus will
linger into the morning hours Thursday with conditions gradually
improving after 12z.

&&

.FIRE WEATHER...
Issued at 507 AM MST Wed Dec 21 2022

West winds will increase in the foothills early this morning, and
spread onto the plains by midday. Humidities will drop in these
areas, probably into the 18-25% range in the lower foothills. A
strong cold front will shift winds to the north between 4 PM and 7
PM with snow developing shortly thereafter. The higher mountains
will see snow developing during the day along with strong winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM this afternoon to 6 AM MST
Thursday for COZ030-032.

Wind Chill Warning from 8 PM this evening to 11 AM MST Friday
for COZ030>041-043-045>047.

Winter Storm Warning until 6 AM MST Thursday for COZ031.

Winter Weather Advisory until 6 AM MST Thursday for COZ033-034.

Red Flag Warning until 4 PM MST this afternoon for COZ215-216.

Winter Weather Advisory from 4 PM this afternoon to 9 AM MST
Thursday for COZ035-036-038>051.

Wind Chill Warning from 4 PM this afternoon to 11 AM MST Friday
for COZ042-044-048>051.

&&

UPDATE...Hiris
SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Hiris
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Dec 21, 11:00 AM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MST Wed Dec 21 2022

COZ030>051-221800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MST Wed Dec 21 2022

...SNOW AND DANGEROUS WIND CHILLS DEVELOPING BY EARLY THIS
EVENING...

This hazardous weather outlook is for northeast and
north central Colorado.

.DAY ONE...Today and Tonight

An arctic cold front will move across Colorado in the late
afternoon and early evening, bringing near record cold, strong
winds and dangerous wind chills, and snow overnight. Temperatures
will drop sharply behind the front, up to 30 degrees in an hour
and 50 degrees in under six hours. By mid evening, temperatures
across northeastern Colorado will be near zero with wind chills
of 10 below to 30 below zero. Light snow will also become more
widespread. Accumulations will be 1 to 4 inches in most areas,
although there could be localized heavy snow bands in the evening
that produce another inch or two. The higher mountains will have
steady light to moderate snow with 3 to 8 inch totals, and up to a
foot around Rabbit Ears Pass. This will combine with winds
gusting in the 50 to 70 mph range to produce blizzard conditions
in higher exposed areas. The snow will diminish late tonight, but
it will be dangerously cold through Friday morning.

Before the front arrives, gusty west winds will spread from the
foothills across the plains. This will create a few hours of
elevated fire danger with low humidities and wind gusts up to 40
mph on the plains and 60 mph in the foothills during the middle of
the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Cold temperatures, breezy winds and dangerous wind chill will
persist through Friday morning, then temperatures will gradually
moderate this weekend. There will still be a continued chance of
light snow for the mountains this weekend but accumulations will
be on the light side.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 cold/wind chill, 21 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 22, 6:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 22, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
December 21, 12:00 PM MST to December 22, 6:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, Jackson County Below 9000 Feet

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, Ne Weld County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Ne Weld County forecast zone
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, C & S Weld County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Weather, Morgan County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Morgan County forecast zone
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Weather, C & E Adams & Arapahoe Counties

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Weather, Logan County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Logan County forecast zone
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Weather, Washington County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Washington County forecast zone
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winter Weather, Sedgwick County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Phillips County

When
December 21, 4:00 PM MST to December 22, 9:00 AM MST
Where
Phillips County forecast zone
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Jackson & West Grand Counties Above 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -42F.

Cold/Wind Chill, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -45F.

Cold/Wind Chill, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -54F.

Cold/Wind Chill, Jackson County Below 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -26F to -42F.

Cold/Wind Chill, Grand & Summit Counties Below 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -40F.

Cold/Wind Chill, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -51F.

Cold/Wind Chill, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -36F.

Cold/Wind Chill, Larimer County Below 6000 Feet / Nw Weld County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -40F.

Cold/Wind Chill, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -34F.

Cold/Wind Chill, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -40F. According to the city of Denver, at least one person died from exposure to the dangerously cold temperatures.

Cold/Wind Chill, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -40F.

Cold/Wind Chill, Ne Weld County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Ne Weld County forecast zone
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -45F.

Cold/Wind Chill, C & S Weld County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -42F.

Cold/Wind Chill, Morgan County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Morgan County forecast zone
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -35F to -49F.

Cold/Wind Chill, C & E Adams & Arapahoe Counties

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -26F to -40F.

Cold/Wind Chill, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -47F.

Cold/Wind Chill, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -25F to -37F.

Cold/Wind Chill, Logan County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Logan County forecast zone
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -39F to -51F.

Cold/Wind Chill, Washington County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Washington County forecast zone
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -35F to -49F.

Cold/Wind Chill, Sedgwick County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Sedgwick County forecast zone
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -45F to -54F.

Cold/Wind Chill, Phillips County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
Phillips County forecast zone
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -40F to -49F.

Cold/Wind Chill, C & Se Park County

When
December 21, 8:00 PM MST to December 23, 11:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Mesonet
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Wind chill temperatures ranged from -30F to -35F.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069995, 1069996, 1070075, 1069997, 1069998, 1069999, 1070000, 1070001, 1070002, 1070003, 1070004, 1070005, 1070006, 1070007, 1070008, 1070009, 1070010, 1070011, 1070013, 1070014, 1070015, 1069952, 1069953, 1069954, 1069955, 1069956, 1069957, 1069958, 1069959, 1069960, 1069961, 1069962, 1069963, 1069965, 1069966, 1069967, 1069968, 1069969, 1069970, 1069971, and more.